Drug use by the elderly in general practice: Effects on upper gastrointestinal symptoms

Alberto Pilotto, Marilisa Franceschi, Dino Vitale, Augusto Zaninelli, Giulio Masotti, Franco Rengo

Research output: Contribution to journalArticle

Abstract

Objective: To evaluate the prevalence of drug use by elderly outpatients in Italy and to identify the association between drug use and gastrointestinal symptoms. Study design and setting: The study was carried out by 133 general practitioners (GPs) who referred to 24 geriatric units in Italy. All consenting elderly patients seen at the GPs' offices were evaluated for gender, age, disability, current medications, and upper gastrointestinal symptoms. Results: The study included 5,515 elderly subjects. The prevalence of drug use was 91.6%, and the mean number of drugs taken was 2.86 per person. Both the prevalence and the mean number of drugs significantly increased with advancing age. Regarding gastrointestinal symptoms, 32.7% of patients reported at least one upper gastrointestinal symptom: 25% with indigestion syndrome, 16.2% with abdominal pain, and 14.2% with reflux symptoms. A significantly higher prevalence of symptoms was observed in females, patients who were taking a higher number of drugs, and those who had higher disability. Adjusted multivariate analysis demonstrated that the use of nonsteroidal antiinflammatory drugs, steroids, psycholeptics, diuretics, selective β2 adrenoreceptor agonists or adrenergics, and antiplatelet drugs was significantly associated with upper gastrointestinal symptoms. Conclusion: The prevalence of drug use is very high in this elderly outpatient population. The number of drugs and the use of some specific drug classes are significantly associated with the presence of upper gastrointestinal symptoms.

Original languageEnglish
Pages (from-to)65-73
Number of pages9
JournalEuropean Journal of Clinical Pharmacology
Volume62
Issue number1
DOIs
Publication statusPublished - Jan 2006

    Fingerprint

Keywords

  • Drug use
  • Elderly
  • Gastrointestinal symptoms
  • Pharmacoepidemiology

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this